Will was working in the garage the other day, and thinking about starting a more regular exercise regimen, so he worked on his bicycle a bit and went for a short ride. It reminded me that I wanted to post on use of TOBI after transplant. You see, about this time last year, we thought Will would never ride a bicycle again. We thought he'd never drive a car, never be able to carry Liam, never row, never walk without a cane (he used a hiking pole, actually). . .never do a lot of things.
Will had a bout of very serious lung infections just before and after Liam was born. As part of trying to get all these infections under control, Will was prescribed TOBI. TOBI is an inhaled form of tobramycin -- a strong antibiotic often used in CF care. Tobramycin is good for getting rid of infections but it has a risk of destroying ones hearing and vestibular system. The vestibular system is part of the balance system, and provides most of the input to the brain on movement and equilibrioception, or your sense of up and down and, well, balance. Will had taken both tobramycin and TOBI before transplant and had always been okay. TOBI generally is described as much safer than tobramycin because it is delivered right to the site of the infection (the lungs and, in Will's case, the sinuses too) and it is thought not to concentrate in the bloodstream the way IV tobramycin might. In fact, my impression is that it is considered by most people and most doctors (certainly all of Will's doctors) to be very safe, especially compared to IV tobramycin. (I'm not a doctor -- I barely passed organic chemistry in college -- so this is just how I understand it and isn't any kind of medical advice to rely on.)
So Will is taking TOBI and struggling in various other ways, and we're trying to figure out how to take care of this brand new baby, and it's just chaos and one day Will says -- my balance isn't quite right. And, honestly, I think nothing of it beyond some version of: great, what now. (Even though I knew and had read up on the risks of tobramycin, like I try to read up on the risks of all Will's medications.) And a few days later, his balance really isn't right; and then he finds he can't see anymore when his head is moving and he starts to fall down. So we go to the doctor and (surprise!) he has (1) a huge high concentration of tobramycin in his blood and (2) total vestibular loss. Total. Gone for good. As in, never to recover. Turns out Will's kidney function (which was known to be at best fragile and, basically, bad) had resulted in the TOBI concentrating in an unexpected way. And because it was so unexpected the docs had not been monitoring for it -- and hadn't been monitoring the kidney function well enough either.
This was a huge blow -- Will has always been athletic and the idea that he might not be able to get around was devastating. But, after a little while of feeling really, really bad, he applied himself to the problem, worked slowly to perceive, process and build new physical feedback loops to help his brain process different information about balance in different ways, and now reports that he basically feels no different than before and can do anything he wants. He still has to be a little careful and will occasionally get some version of turned around and lose his balance, but he can walk unaided, ride a bike, drive, rollerblade, row and carry Liam.
The moral of the story for us was that medications taken before transplant won't always work the same way after transplant and kidney function is something to pay close attention to on its face and because of the way it may affect concentrations of medications in the system.